Alert archive / Virginia / Frost Advisories in 2020

Frost Advisory 3, NWS Blacksburg, VA

April 18, 202021 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this frost advisory at Apr 18, 2020, 2:37 PM EDT for 21 counties in Virginia; 6 counties in North Carolina. It took effect at Apr 19, 2020, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2020, 2:37 PM EDT (18:37 UTC)
In effect from
Apr 19, 2020, 12:00 AM EDT
Expired
Apr 19, 2020, 9:00 AM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
All 27 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS71 KRNK 181837
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
237 PM EDT Sat Apr 18 2020

VAZ023-024-190245-
/O.NEW.KRNK.FR.Y.0003.200419T0400Z-200419T1300Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
237 PM EDT Sat Apr 18 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY...

* WHAT...Cold temperatures and light winds will result in areas 
  of frost.

* WHERE...Botetourt and Rockbridge Counties.

* WHEN...From midnight tonight to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
RCS
3 follow-up statements
468 
WWUS71 KRNK 190127
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
927 PM EDT Sat Apr 18 2020

NCZ003>006-019-020-VAZ022-032>035-043>047-058-059-190930-
/O.EXA.KRNK.FR.Y.0003.200419T0400Z-200419T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Stuart, Rocky Mount, 
Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, 
South Boston, and Keysville
927 PM EDT Sat Apr 18 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT SUNDAY...

* WHAT...Clear skies, Cold temperatures and near calm winds will
  promote areas of frost. 

* WHERE...Portions of central, south central, southwest and west 
  central Virginia and north central and northwest North 
  Carolina.

* WHEN...From midnight tonight to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Low temperatures are expected to range from
  32 to 37 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$

VAZ023-024-190930-
/O.CON.KRNK.FR.Y.0003.200419T0400Z-200419T1300Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
927 PM EDT Sat Apr 18 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY...

* WHAT...Clear skies, cold temperatures and near calm winds will
  promote widespread frost.

* WHERE...Botetourt and Rockbridge Counties.

* WHEN...From midnight tonight to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Low temperatures are expected to range from
  30 to 34 degrees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please take steps to protect tender plants from the cold.

&&

$$
780 
WWUS71 KRNK 190915
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
515 AM EDT Sun Apr 19 2020

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-191300-
/O.CON.KRNK.FR.Y.0003.000000T0000Z-200419T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
515 AM EDT Sun Apr 19 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Clear skies, Cold temperatures and near calm winds will 
  promote areas of frost.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia and north central and northwest North 
  Carolina.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Low temperatures are expected to range from
  32 to 37 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
237 
WWUS71 KRNK 191249
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
849 AM EDT Sun Apr 19 2020

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-191400-
/O.EXP.KRNK.FR.Y.0003.000000T0000Z-200419T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
849 AM EDT Sun Apr 19 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures are warming rapidly this morning, and the frost
advisory will be allowed to expire at 9am.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 18, 1:48 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 18, 1:48 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 PM EDT Sat Apr 18 2020

.SYNOPSIS...
A cold front will drop southeast across the region this morning
bringing the opportunity for rain. High pressure builds in over the
mid-Atlantic for this afternoon into Sunday morning. Rain returns to
the area Sunday night into Monday as a disturbance tracks across the
Carolinas.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 125 PM EDT Saturday...

Thick low clouds banked up against western slopes keeping
temperatures in the 30s early this afternoon. Clouds are
expected to erode through the afternoon with temperatures
warming into the 40s. Elsewhere, temperatures are warming at a
fair pace and should peak in the mid to upper 40s across the
mountains and upper 50s to lower 60s east of the Blue Ridge.

Winds will remain breezy through the afternoon, then diminish
this evening.

As of 905 AM EDT Saturday...

The cold front is entering the mountains this morning while
prefrontal rain starting to exit the piedmont. Besides scattered
mountain showers along the front, the majority of the area will
be rain free by 10 AM.

As the front moves across the area this morning, sharp pressure
rises will bring a few hours of breezy and gusty winds, mainly
along the Blue Ridge. Some of the higher elevations may keep
winds through the early this afternoon. Winds begin to diminish
later this afternoon as high pressure builds over the region.

As of 405 AM EDT Saturday...

Low pressure to our north will track northeast and push off the
Delmarva coast this morning. The trailing cold front and associate
showers will move across the mountains and exit southside VA by this
afternoon. Decided to increase wind speed and winds gusts for today.
For a few hour window behind the front this morning, sharp pressure
rises may also bring gusty conditions up to 45 mph to the area,
especially to along the Blue Ridge. At this time, looks like wind
gusts will remain below wind advisory levels. Rainfall amounts will
vary from a couple of hundreths in the east to a half to three
quarters of an inch along western slopes in Southeast West Virginia.
High pressure builds in quick behind the front this afternoon. Not
much cold air is behind this front, but could see snowflakes or a
snow shower across the higher elevation in western Greenbrier this
morning. Leaned pops towards the NAM and elected to use thicknesses
and qpf for snow accumulation. Plenty of sunshine will warm high
temperatures this afternoon with readings from around 40 degrees in
the northwest Greenbrier to the lower 60s in the piedmont. These
temperatures are around 5F-10F cooler than normal. High pressure
will move southeast across our area tonight. Decreasing winds and
mostly clear skies will provide for a good night of radiational
cooling. Low temperatures tonight will range from around 30 degrees
in the mountains to near 40 in the piedmont.

Medium confidence in the Near term period.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 405 AM EDT Saturday...

Sunday will start off with morning temperatures in the 30s, but will
quickly warm up to the high 50s and 60s by the afternoon.  Clouds
will also fill in throughout the day, ahead of the next approaching
system arriving from the Gulf states. The rain from this system
could begin in the foothills and mountains of NW NC as early as late
Sunday afternoon, and coverage will eventually spread to most of, if
not all, of our CWA by Monday.  QPF will be fairly light (under
0.25") for most areas, and even less towards the I-64 corridor.
Heaviest amounts will be observed south of the VA/NC border, though
that doesn't mean much when the peak amounts look to be around or
just above half an inch.

By Monday afternoon things will dry up again and clouds will begin
to dissolve and winds will turn west, and then northwest on Tuesday
as some troughing finds its place over southern Canada. Tuesday
ought to be dry, but with some northwest flow, cloud cover will be
prevalent over the western slopes of the Appalachians, while areas
east of the Blue Ridge will be largely clear.

High Temperatures will be in the 50s/60s Monday and Tuesday, while
overnight lows will generally settle in the 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 1200 PM EDT Saturday...

Relatively active pattern still continues through the long term
period.

High pressure centered over the eastern United States on
Wednesday will continue to slide east in advance of an
approaching low pressure system progged to develop over the
Southern Plains. This could begin to impact our area as early as
Thursday morning. There are some timing differences with this
system in the model guidance, but all models are showing
Thursday through Friday being a rather wet and cloudy setup.

Beyond Friday, the pattern still looks to remain active with
multiple chances of rain possible and gradually warming
temperatures as we begin to round off the end of April.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 135 PM EDT Saturday...

Pressure rise and differential heating in the wake of the
passing cold front may keep breezy conditions and moderate
turbulence along the Blue Ridge into this evening. Winds will
diminish around sunset as high pressure builds into the region.
There are still some MVFR clouds banked up against western
slopes (KBLF) and over SE WV (KLWB) early this afternoon, but
will erode by 21Z as drier air works into the area.

Clouds are expected to increase through the day Sunday as a
cold front in the Ohio Valley and a wave tracking across the
Gulf states approaches the region. Low-end VFR ceilings are not
anticipated until later in the afternoon for Bluefield.
Elsewhere, only mid and high clouds are expected.

Extended Aviation Discussion...

Restrictions will deteriorate again Sunday night and continue
to remain low into Monday as a wave of low pressure tracks south
of the area. Heavy rain and thunderstorms may accompany this
wave on Monday. Drier weather returns for Tuesday. Scattered
MVFR showers are possible Wednesday in the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/RCS
NEAR TERM...KK/RCS
SHORT TERM...VFJ
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Apr 18, 4:19 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
419 AM EDT Sat Apr 18 2020

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-190830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
419 AM EDT Sat Apr 18 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-190830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
419 AM EDT Sat Apr 18 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Virginia, 2020Frost Advisories in North Carolina, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.